Show Summary Details
Page of

Chronic tubulointerstitial nephritis 

Chronic tubulointerstitial nephritis

Chapter:
Chronic tubulointerstitial nephritis
Author(s):

Marc E. De Broe

, Patrick C. D’Haese

, and Monique M. Elseviers

DOI:
10.1093/med/9780199204854.003.210902_update_001

November 28, 2012: This chapter has been re-evaluated and remains up-to-date. No changes have been necessary.

Update:

Further reading updated.

Updated on 25 May 2011. The previous version of this content can be found here.
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2015. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy).

date: 24 March 2017

Chronic tubulointerstitial nephritis is usually asymptomatic, presenting with slowly progressive renal impairment. Urinalysis may be normal or show low-grade proteinuria (<1.5 g/day) and/or pyuria. Diagnosis depends on renal biopsy, which reveals variable cellular infiltration of the interstitium, tubular atrophy, and fibrosis. There are many causes including sarcoidosis, drugs (prescribed and nonprescribed), irradiation, toxins, and metabolic disorders.

Sarcoidosis—hypercalciuria and hypercalcaemia are the commonest manifestations that affect the kidney, but sarcoidosis rarely causes a granulomatous interstitial disease that usually responds rapidly to steroid treatment.

Analgesic nephropathy—characterized by renal papillary necrosis and chronic interstitial nephritis. It is caused by the prolonged and excessive consumption of combinations of analgesics, mostly (but not always) including phenacetin. In the 1970s and 1980s this was the cause of endstage renal failure in up to 20% of patients on dialysis in some countries (including Australia and Belgium), but it is now a relatively rare condition following withdrawal of phenacetin (in most countries). It is associated with a high incidence of urothelial malignancy.

Nonsteroidal anti-inflammatory drugs—the most frequent cause of permanent renal insufficiency after acute interstitial nephritis, risk factors for irreversible failure being pre-existing renal damage, long-standing intake of the causative drug, slow oligosymptomatic disease development, and histological signs of chronicity.

5-Aminosalicylic acid—used in the treatment of chronic inflammatory bowel disease and causes clinical nephrotoxicity in approximately 1 in 4000 patients/year. Inflammation can persist in the renal interstitium for months or years after stopping the drug, and renal impairment can continue to worsen even after the drug is stopped.

Chinese herb nephropathy—first recognized in women presenting with renal failure, often near endstage, following exposure to a slimming regimen containing Chinese herbs. Renal biopsy reveals extensive interstitial fibrosis with atrophy and loss of the tubules, but with little cellular infiltration. It is caused in most cases (but perhaps not all) by aristolochic acid, and is associated with a high incidence of urothelial malignancy.

Lithium—most common renal side effect is to cause nephrogenic diabetes insipidus. Long-term treatment does not affect glomerular filtration rate in most patients, but 20% develop chronic renal insufficiency. It is likely that the serum concentration of lithium is important, and that renal damage is more probable if the serum concentration is consistently high, or if there are repeated episodes of lithium toxicity.

Endemic Balkan nephropathy—a chronic, familial, noninflammatory tubulointerstitial disease of the kidneys that is associated with a high frequency of urothelial atypia, occasionally culminating in tumours of the renal pelvis and urethra. Prevalence is very high in farmers living along the valley of the Danube and its tributaries. It has clear clinical and pathological similarities with Chinese herb nephropathy, and is likely to be caused in genetically predisposed people by exposure to aristolochic acid.

Radiation nephropathy—preventive shielding of the kidneys in patients receiving radiation therapy generally prevents radiation nephropathy, but total-body irradiation preceding bone marrow transplantation leads 20% to develop chronic renal failure in the long term.

Nephropathies induced by toxins. (1) Lead—a diagnosis of lead nephropathy should be considered in any patient with progressive renal failure, mild to moderate proteinuria, significant hypertension, a history of gout, and an appropriate history of exposure. (2) Cadmium—exposure to high levels of cadmium are clearly toxic to the kidneys, but in the environmentally exposed population its renal effects appear to be mild and not associated with progressive renal impairment.

Nephropathies induced by metabolic disorders. (1) Chronic hypokalaemia—can induce interstitial fibrosis, tubular atrophy, and cyst formation that is most prominent in the renal medulla. (2) Chronic urate nephropathy—persistent hyperuricaemia can lead to the deposition of microtophi of amorphous urate crystals in the interstitium, with a surrounding giant cell reaction (‘gouty nephropathy’). However, clinical evidence linking chronic renal failure to gout is weak; renal dysfunction can be documented only when the serum urate concentration is more than 10 mg/dl (600 µmol/litre) in women and more than 13 mg/dl (780 µmol/litre) in men for prolonged periods.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can''t find the answer there, please contact us.